**TW: contains mild reference to self-harm, and considerable reference to self-medication and suicidal ideation. Please proceed only if you are comfortable with the subject matter.**
If you follow this blog, you’ll know that I’ve recently, against advice, increased my dose of Diazepam (not something I think is smart or clever, or that I would advise anyone else to do). This is something I decided to do for the numb feeling it creates, for the sensation of being dead inside, an empty shell. I realise that this is not ideal, that I should be experiencing emotion, sitting with my anxieties, and attempting to address them. I guess the self-medication would correspond with my Anxious ‘Avoidant’ Personality.
I saw my GP on Friday (crikey, was that only yesterday…?) and told him what I was doing. He agreed that it’s not a great solution, but noted that my mood had been more stable over the past three weeks or so and that I had no new self-inflicted wounds. He decided to let the higher dose continue for now, on the premise that he would only prescribe a certain amount at any one time and that I would have to re-order the prescription regularly. In this way, he can keep an eye on what I’m doing.
There has been something gnawing away at me lately though; I’ve read that some people with MH issues say that they plan to be in control of how and when they choose to cease to exist, that they’ll know when the time is right. I’ve come to the conclusion that this applies to me too. Because there are things I don’t want to experience. I don’t want to be in a world without my parents, I don’t want to feel the agony of always being an Aunt but never a Mum, I don’t want to be in a position where people expect me to work (I still, in all sincerity, have nightmares about my last job; panic attacks in whatever empty room I could find, agitation at people standing behind me, or the noise of the photocopier)…I could go on forever.
I’m not saying that I plan to make an attempt on my life tomorrow, or the next day, or next year, or in the next five years. I’ll know when the time is right. And I know that swallowing extra Diazepam makes me sleepy, my breathing heavy, and that it’s not entirely unpleasant…I might just need to increase the dose a little more.